Alert archive / Maine / Wind Chill Advisories in 2018
Wind Chill Advisory 2, NWS Caribou, ME
NWS Caribou, ME issued this wind chill advisory at Jan 7, 2018, 9:50 AM EST for 4 counties in Maine. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2018, 9:50 AM EST (14:50 UTC)
- Expired
- Jan 7, 2018, 1:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Caribou, ME
Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 104 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 2.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
814 WWUS41 KCAR 071450 WSWCAR URGENT - WINTER WEATHER MESSAGE National Weather Service Caribou ME 950 AM EST Sun Jan 7 2018 MEZ001>006-010-031-071800- /O.CAN.KCAR.WC.W.0001.000000T0000Z-180107T1500Z/ /O.NEW.KCAR.WC.Y.0002.180107T1450Z-180107T1800Z/ Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Southern Piscataquis- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, Blanchard, Dover-Foxcroft, Milo, and Guilford 950 AM EST Sun Jan 7 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...WIND CHILL WARNING IS CANCELLED... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...Northwest Aroostook, Northeast Aroostook, Northern Somerset, Northern Piscataquis, Northern Penobscot, Southeast Aroostook, Central Piscataquis and Southern Piscataquis County. * WHEN...Now to 1 PM this afternoon. * ADDITIONAL DETAILS...Keep pets inside and make sure vulnerable pipes are protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MEZ011-015>017-029-030-032-071600- /O.CAN.KCAR.WC.Y.0001.000000T0000Z-180107T1500Z/ Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Coastal Hancock-Coastal Washington- Northern Washington- Including the cities of Lincoln, Howland, Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora, Dedham, Eastbrook, Great Pond, Orland, Calais, Grand Lake Stream, Wesley, Perry, Princeton, Ellsworth, Bar Harbor, Bucksport, Castine, Eastport, Machias, Cherryfield, Danforth, Vanceboro, and Topsfield 950 AM EST Sun Jan 7 2018 ...WIND CHILL ADVISORY IS CANCELLED... Wind chills are currently rising but will remain below zero throughout the day. $$
1 follow-up statement
658 WWUS41 KCAR 071754 WSWCAR URGENT - WINTER WEATHER MESSAGE National Weather Service Caribou ME 1254 PM EST Sun Jan 7 2018 MEZ001>006-010-031-071900- /O.EXP.KCAR.WC.Y.0002.000000T0000Z-180107T1800Z/ Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Southern Piscataquis- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, Blanchard, Dover-Foxcroft, Milo, and Guilford 1254 PM EST Sun Jan 7 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 1 PM EST THIS AFTERNOON... Wind chills will remain below zero through the day but the threat for dangerously cold wind chills has diminished. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this wind chill advisory went out at Jan 7, 6:07 AM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Jan 7, 6:07 AM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
607 AM EST Sun Jan 7 2018
.SYNOPSIS...
High pressure will build to the south of the region today. A
warm front will move across the area late tonight and Monday. A
cold front will cross northern New England Tuesday and will be
followed by high pressure Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
6:07 am update: A bitter start to the day with sub-zero
temperatures and wind chills that range from 20 below at Bar
Harbor to 40 below at Frenchville as of 6 am. The wind will
slowly diminish today, and by late morning the wind chills will
be a bit less harsh. A few minor tweaks to the ongoing
forecast, but no major changes at this time.
Previous discussion...
The area remains in the pressure gradient between low pressure in
northern Canadian Maritimes and strong high pressure in the eastern
Ohio Valley early this morning. The high will build toward the
Carolina Coast this evening. The gradient will gradually slacken
today. Low wind chills will persist through late this morning, but
as temperatures moderate back above zero this afternoon and the the
wind slackens the wind chills will become less Harsh. High pressure
will move off the eastern seaboard tonight well to the south of New
England as low pressure tracks across Ontario and sends a warm front
toward the region. Clouds will increase today with a little bit of
light overrunning snow to develop late this evening and
overnight, but any accumulations will be light and under an
inch. The clouds will keep temperatures from dropping much
tonight.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
A weak area of low pressure tracking east through Quebec
province will push a warm front across the area later Monday.
The front will be accompanied by a period of light snow, mainly
during the afternoon. Snow accumulations are expected to be on
the light side and generally one to two inches. Highs on Monday
will be much warmer than of late, with mid to upper teens
north, and upper teens to lower 30s down east. The warm front
will cross the region later Monday afternoon with any light snow
tapering off by evening across most of the region, except for
northern areas where snow may linger through early evening.
Otherwise, expect mainly cloudy skies Monday night. It will be a
milder night Monday with lows ranging from low to mid teens
north and upper teens to lower 20s downeast. A cold front is
expected to cross the region Tuesday, accompanied by a few snow
showers, mainly across northern areas. Otherwise, expect partly
to mainly sunny skies central and down east. Highs Tuesday will
actually be a bit above normal for this time of year, with low
to mid 20s north and low to mid 30s down east.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Tuesday night will be mainly clear to partly cloudy regionwide
as high pressure builds toward the region. Fair weather will
continue on Wednesday as high pressure slides east of the New
England coast. High Pressure will continue to slide east on
Thursday. A warmer southwest flow will develop on the back side
of the high during Thursday. This will allow afternoon
temperatures to climb to above normal levels during Thursday
afternoon. Moisture will also begin to increase during Thursday
in advance of a slow moving frontal boundary from the west.
This will bring the chance for rain Thursday, possibly
beginning as a wintry mix north. The front will slowly cross the
region on Friday with a continued chance for rain. The front
will cross the region Friday night followed by colder air.
Another system may bring a wintery mix early next weekend.
Temperatures will be above normal Thursday and Friday, and a bit
below normal Wednesday and Saturday.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR expected today with conditions to lower to MVFR at
the northern terminals this evening with IFR/MVFR vsby in -sn late
this evening and overnight. VFR expected at KBGR and KBHB through
this evening with the potential for MVFR ceilings and -sn very late
tonight.
SHORT TERM: Widespread IFR is expected on Monday in developing
light snow. Conditions should improve to VFR Tuesday night after
any lingering light snow diminishes. Mainly VFR Tuesday through
Wednesday, outside of any scattered northern snow showers.
Thursday starts VFR but MVFR or lower will be possible in
developing rain by afternoon.
&&
.MARINE...
NEAR TERM: A small craft advisory remains in effect through
tonight. The wind will diminish a bit this afternoon into early
this evening, but is expected to pick up again later this
evening. Heavy freezing spray is expected this morning.
SHORT TERM: Have issued a Gale Watch for late Monday afternoon
through early Monday evening for the outer waters, as southwest
flow with gusts up to 35 kt are possible. Small craft advisory
conditions are then likely much of the upcoming week.
&&
.CLIMATE...
The high temperature at Bangor International Airport yesterday
was 1 below zero. This broke the previous record low high
temperature for January 6th of 1 above zero set in 1959.
The high at Millinocket was 3 below zero. This tied the record
low high temperature for January 6th last set in 1959.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Chill Warning until 10 AM EST this morning for MEZ001>006-
010-031.
Wind Chill Advisory until 10 AM EST this morning for MEZ011-
015>017-029-030-032.
MARINE...Heavy Freezing Spray Warning until 10 AM EST this morning for
ANZ050>052.
Small Craft Advisory until 7 AM EST Monday for ANZ050>052.
Gale Watch from Monday afternoon through Monday evening for
ANZ050-051.
&&
Near Term...CB
Short Term...Duda
Long Term...Duda
Aviation...CB/Duda
Marine...CB/Duda
Climate...CBHazardous weather outlook, Jan 7, 3:21 AM EST, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 321 AM EST Sun Jan 7 2018 MEZ011-015>017-029-030-032-080830- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Coastal Hancock-Coastal Washington- Northern Washington- 321 AM EST Sun Jan 7 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for Coastal DownEast Maine...East Central Maine...Eastern Maine and Interior DownEast Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001>006-010-031-080830- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Southern Piscataquis- 321 AM EST Sun Jan 7 2018 ...WIND CHILL WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for East Central Maine...Far Northern Maine...North Central Maine...Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Wind Chill Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050-051-080830- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 321 AM EST Sun Jan 7 2018 ...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING... ...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Heavy Freezing Spray Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ052-080830- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 321 AM EST Sun Jan 7 2018 ...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Heavy Freezing Spray Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CB
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 3:19 AM EST | Gale Watch | CAR | 24 hr | |
| Jan 7, 9:52 AM EST | Heavy Freezing Spray Advisory | CAR | 5 hr |
Nearby
Wind Chill Advisories in Maine, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.